Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 246, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Nov 19, 2003, 10:15 AM EST for Bedford County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 19, 2003, 10:15 AM EST (15:15 UTC)
- Expired
- Nov 19, 2003, 11:00 AM EST
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Bedford County, VA
The radar
The Roanoke radar (KFCX), 70 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 19, 8:50 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.3 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 578 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 191515 SVRRNK VAC019-515-191600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1014 AM EST WED NOV 19 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BEDFORD IN SOUTH CENTRAL VIRGINIA BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA THIS INCLUDES THE CITIES OF...MONETA...HUDDLESTON...BEDFORD CITY * UNTIL 1100 AM EST * AT 1014 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM THAXTON TO MONETA TO 6 MILES SOUTH OF MONETA... AND MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS LOCATIONS THREATENED INCLUDE... BEDFORD CITY AND HUDDLESTON BY 1025 AM EST GOODE BY 1035 AM EST A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3742 7976 3708 7960 3708 7944 3748 7925 $$ WERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 19, 7:30 AM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Nov 19, 7:30 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 730 AM EST WED NOV 19 2003 .DISCUSSION... ZONES WL BE UPDATED SOON TO INCLUDE NEW TORNADO WATCH FOR NC COUNTIES. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH FOR TODAY FOR ZONES NCZ001>006...NCZ018>020. VA...FLOOD WATCH FOR TODAY FOR ZONES VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047... VAZ058>059. WV...FLOOD WATCH FOR TOODAY NIGHT FOR ZONES VZ042>045. &&
Hazardous weather outlook, Nov 19, 6:19 AM EST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 619 AM EST WED NOV 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-191118- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 619 AM EST WED NOV 19 2003 .DAY ONE... A STRONG COLD FRONT WILL BE PASSING THROUGH THE REGION BY LATE AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS ON THE SEVERE WEATHER THREAT. A FLOOD WATCH IS ALSO STILL IN EFFECT THROUGH TODAY. PLEASE SEE THE LATEST FLOOD WATCH STATEMENT...FFARNK...OR WARNINGS FOR DETAILS ON THE FLOOD THREAT. THE LATEST PRODUCTS CAN BE VIEWED ON THE WEB AT WWW.ERH.NOAA.GOV/ER/RNK .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JJ
In the hours before
Local storm report, Nov 19, 8:35 AM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
935 AM EDT WED NOV 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0908 AM 8NE CLAYTON WV FLOODING
11/19/03 SUMMERS GRIFFITH CREEK OUT OF
BANKS AND FLOODING
ROADWAY.Local storm report, Nov 19, 8:48 AM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
948 AM EDT WED NOV 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 AM 3N FANCY GAP VA FLOODING
11/19/03 CARROLL SNAKE CREEK OUT OF
BANKS.
0915 AM CAMP CREEK WV FLOODING
11/19/03 MERCER CAMP CREEK 4 FEET OUT OF
BANKS 20N OF CAMP CREEK.
0920 AM WV FLOODING
11/19/03 MERCER BRUSH FORK, STREAMS OUT
OF BANKS.
0920 AM HILLSVILLE VA FLOODING
11/19/03 CARROLL CRANBERRY RD COVERED BY 2
FEET OF WATER.
0923 AM WV FLOODING
11/19/03 MERCER FLOODING BETWEEN
BLUEFIELD AND PRINCETON.
0940 AM PEMBROKE VA FLOODING
11/19/03 GILES DOE CREEK OUT OF BANKS,
FLOODING BUSINESS
ESTABLISHMENT.Special weather statement, Nov 19, 9:24 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 924 AM EST WED NOV 19 2003 NCZ004>006-VAZ017>020-022>024-032>035-043>047-058-059-191423- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- CRAIG VA-FLOYD VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA- PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC- 924 AM EST WED NOV 19 2003 STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Nov 19, 9:30 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 930 AM EST WED NOV 19 2003 NCZ004>006-VAZ017>020-022>024-032>035-043>047-058-059-191700- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- CRAIG VA-FLOYD VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA- PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC- 940 AM EST WED NOV 19 2003 ...HEAVY RAIN WITH STRONG GUSTY WINDS THIS MORNING... ...TORNADO WATCH IN EFFECT OVER THE PIEDMONT THIS MORNING... AT 930 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF VERY HEAVY RAIN...WITH ISOLATED THUNDERSTORMS...MOVING OFF THE BLUE RIDGE AND ONTO THE PIEDMONT OF VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. RAINFALL RATES OF UP TO TWO INCHES AN HOUR THIS MORNING MAY CAUSE FLOODING OF LOW LYING AREAS...POSSIBLY RESULTING IN FLASH FLOODING. IN ADDITION...GUSTY WINDS OF 15 TO 25 MPH FROM THE SOUTHEAST WILL SHIFT TO THE WEST AND GUST TO AS HIGH AS 50 MPH AS THE LINE OF HEAVIEST RAIN PASSES THROUGH THE AREA. WITH RAIN SOAKED GROUND... THESE WINDS COULD BE HIGH ENOUGH TO BRING DOWN TREES IN ISOLATED LOCATIONS...RESULTING IN POWER OUTAGES. ISOLATED TORNADOES ARE ALSO POSSIBLE WITH SOME OF THE STRONGEST THUNDERSTORMS. THE LINE OF HEAVIEST RAIN AND STRONGEST WINDS ARE EXPECTED TO MOVE EAST AT AROUND 30 MPH...REACHING THE COMMUNITIES OF DANVILLE AND BUENA VISTA BY 1030 AM EST...AND REACHING SOUTH BOSTON AND LYNCHBURG BETWEEN 1100 AM AND NOON EST. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS FOR FLASH FLOODING AND SEVERE WEATHER. PLEASE SEND YOUR REPORTS OF FLOODING...INCLUDING CREEKS AND STREAMS OUT OF THEIR BANKS...FLOODED ROADS OR MUDSLIDES...OR WIND DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.2 1 5...4 3 2 4. WERT
Local storm report, Nov 19, 9:54 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1054 AM EDT WED NOV 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0959 AM COUNTY WIDE VA FLOODING
11/19/03 ALLEGHANY CREEKS AND STREAMS OUT OF
BANKS.
0959 AM BOILING SPRINGS VA FLOODING
11/19/03 ALLEGHANY CREEKS FLOODING.
0959 AM CALLAGHAN VA FLOODING
11/19/03 ALLEGHANY CREEKS FLOODING.
1012 AM COUNTY WIDE WV FLOODING
11/19/03 GREENBRIER CREEKS AND STREAMS OUT OF
BANKS.
1015 AM COUNTY WIDE WV FLOODING
11/19/03 GREENBRIER WATER RUNNING ACROSS
ROADS, SEVERAL FLOODED
BASEMENTS.
1020 AM VALLE CRUCIS NC FLOODING
11/19/03 WATAUGA WATAUGA RIVER FLOODING
AND COVERING WATAUGA
RIVER ROAD.
1030 AM COUNTY WIDE VA FLOODING
11/19/03 BLAND CREEKS OUT OF BANKS
COUNTYWIDE, WORST AREA
UPPER WOLF CREEK AND
ROUTE 614 13 ROADS
COVERED BY WATER, 7 ROADS
IMPASSABLE, SOME ROADS
HAD PAVEMENT DAMAGE.Local storm report, Nov 19, 10:00 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT WED NOV 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 AM GRIFFITH CREEK WV FLOODING
11/19/03 SUMMERS CAR TRAPPED BY FLOODING,
RESCUE ENROUTE. REPORTED
BY THE FIRE DEPARTMENT.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 4:50 AM EST | Flash Flood Warning | RNK | Smyth | 3 hr |
| Nov 19, 5:42 AM EST | Flash Flood Warning | RNK | Tazewell | 5 hr |
| Nov 19, 6:46 AM EST | Flash Flood Warning | RNK | Grayson | 6 hr |
| Nov 19, 7:23 AM EST | Flash Flood Warning | RNK | Bland, Giles, Wythe | 4 hr |
| Nov 19, 7:44 AM EST | Flash Flood Warning | RNK | Smyth | 3 hr |
| Nov 19, 8:35 AM EST | Flash Flood Warning | RNK | Alleghany, Bath, City of Covington | 4 hr |
| Nov 19, 8:35 AM EST | Flash Flood Warning | RNK | Carroll, Patrick, City of Galax | 5 hr |
| Nov 19, 11:25 AM EST | Flash Flood Warning | RNK | Franklin, Roanoke, City of Roanoke | 3 hr |
| Nov 19, 11:28 AM EST | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 3 hr |
| Nov 19, 1:14 PM EST | Flash Flood Warning | RNK | Amherst | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.